KGUN 9 On Your SideNewsStatewide News

Actions

Arizona mother shares warning of 'Singulair' side-effects on son

Posted at 4:02 PM, Feb 06, 2021
and last updated 2021-02-06 18:03:56-05

Singulair, or Montelukast, is a medication often prescribed to treat allergies and asthma. In some cases, it can save lives, but one Arizona mother says it can also destroy them. The FDA is even pushing out a warning.

"It made me feel very angry. It just made me freak out and always just want to be angry,” says Tyson Pany, suffering from side-effects of Singulair.

10-year-old Tyson Pany remembers a tough time in his early life. He was struggling at home and at school.

"Started becoming short-fused, like little things would set him off,” says Kammy Pany, mother.

It started affecting the entire family.

"Sometimes I would have to lock myself and his sisters in a room and just close a door because he was just so out of control,” says Pany.

Tyson began taking the medication Singulair at five years old to help manage his allergies. A change in his behavior was seen after 18 months.

"This isn't my son; I don't know what happened to him,” says Pany.

His mom believed it was side effects of the medication, which included mood changes. Her belief was confirmed after finding a Facebook support group. That is when she learned that she and her son were not alone.

"We got together as rare people but, we still exist,” says Pany.

Tyson eventually stopped taking the medication, but things got worse before getting better. That was described as a withdrawal period.

"He would self-harm; he would bash himself into the wall,” says Pany.

Pany then became more involved with the support group. She even flew to DC in 2019 to participate in an FDA meeting. That ultimately led to a required boxed warning in March 2020, strengthening existing warnings of suicidal actions, thoughts and depression. A local doctor says he’s seen behavioral issues first-hand in some of his younger patients.

"They had to pull him out of school for a little bit, and it wasn't until about a month or two after we re-evaluated the little boy, pulled him from the medication, that he started to return to his normal behavior patterns,” says Dr. Franklyn Gergits, Sinus & Allergy Wellness Center.

Dr. Gergits says he prescribes Singulair when needed, even taking it himself. His biggest message: “let the patients know, moms and dads especially, about what behaviors could occur when the children start taking these medicines.”

Three years after the medication, Tyson is now back to his old self.

“If I had kept going on like this, I would not be the same happy boy I am today,” says Tyson.

To read the full FDA warning, click here.